Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 334, NWS Jackson, MS

August 28, 2004Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 28, 2004, 3:05 PM CDT for Washington County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 3:05 PM CDT (20:05 UTC)
Expired
Aug 28, 2004, 3:35 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2007 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 282005
SVRJAN
MSC151-282035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 335 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF ARCOLA...OR ABOUT 9 MILES
  NORTHWEST OF HOLLANDALE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ARCOLA AT 315 PM CDT
  BE NEAR HOLLANDALE AT 330 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3318 9072 3312 9077 3312 9090 3306 9093
      3320 9109 3329 9103 3330 9105 3326 9110
      3327 9110 3336 9098

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:35 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 28, 11:35 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT SAT AUG 28 2004

.DISCUSSION...THE AIRMASS HAS RAPIDLY DESTABILIZED THIS MORNING AND
WITH OUTFLOW BOUNDARY APPROACHING FROM THE NORTH...STORMS ARE
DEVELOPING RAPIDLY...SOME ALREADY SEVERE. MORNING JAN SOUNDING
INDICATES IMPRESSIVE LAPSE RATES WITH POTENTIAL FOR WET MICROBURSTS.
HIGH PRECIP WATER AIRMASS IS SUPPORTIVE OF LOCAL EXCESSIVE RAINFALL.
WILL NEED TO WATCH LARGE OUTFLOW APPROACHING FROM THE WEST AS IT
WILL INTERACT WITH THE VERY UNSTABLE/MOIST AIR ALONG AND W OF THE MS
RIVER THIS AFTN. HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED TO
REFLECT INCREASING RISK FOR SVR WX AND HEAVY RAIN. FORECAST GRIDS
ARE IN GOOD SHAPE AND ONLY MADE MINOR ADJUSTMENTS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

43
Hazardous weather outlook, Aug 28, 11:40 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT SAT AUG 28 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291640-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1140 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING TO THE NORTH OF A BASTROP...LOUISIANA...TO ROLLING
FORK...TO KOSCIUSKO...TO DE KALB LINE. WIND GUSTS TO 65 MPH AND
HAIL TO THE SIZE OF NICKELS ARE THE MAIN THREAT WITH THESE
STORMS.

SOUTH OF THIS AREA...ISOLATED TO SCATTERED STRONG THUNDERSTORMS
ARE POSSIBLE ACROSS NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION
THIS MORNING. BOUNDARIES FROM THUNDERSTORM COMPLEXES OVER
ARKANSAS...NORTHERN MISSISSIPPI...AND NORTHWEST ALABAMA WILL
INTERACT ACROSS AREAS ALONG AND NORTH OF INTERSTATE 20 TO PRODUCE
SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE
IN SOUTHEAST ARKANSAS...NORTHERN MISSISSIPPI...AND EXTREME
NORTHEAST LOUISIANA WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE.
TO THE SOUTH OF THIS AREA...STRONG STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE.

...FLOODING...
THE ATMOSPHERE ACROSS THE REGION IS VERY MOIST...AND THIS
COMBINED WITH THE SLOW MOVEMENT OF STORMS WILL LEAD TO LOCALLY
HEAVY RAINFALL TOTALS TODAY. THE GREATEST RISK OF LOCALIZED
FLOODING WILL BE ALONG AND NORTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY MORNING
SEPTEMBER FOURTH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 28, 1:29 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT SAT AUG 28 2004

MSZ038-045-046-281900-
KEMPER-NESHOBA-WINSTON-
129 PM CDT SAT AUG 28 2004

THROUGH 2 PM. STRONG THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL
WINSTON COUNTY AND ALSO ALONG THE COUNTY LINE OF KEMPER AND NESHOBA
COUNTIES. BOTH STORMS ARE MOVING TO THE NORTHEAST AT 10 MPH AND ARE
CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...FREQUENT
LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER INFORMATION.

HENRY
Special weather statement, Aug 28, 2:12 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT SAT AUG 28 2004

MSZ035-036-281945-
HOLMES-HUMPHREYS-
212 PM CDT SAT AUG 28 2004

THROUGH 245 PM. STRONG THUNDERSTORMS HAVE DEVELOPED OVER
HUMPHREYS AND HOLMES COUNTIES. THE STORMS ARE MOVING TO THE NORTHEAST
AT 5 MPH AND ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45
MPH...FREQUENT LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER INFORMATION.

HENRY
Local storm report, Aug 28, 2:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       GRENADA                 33.78N 89.81W
08/28/2004  2.50 INCH        GRENADA            MS   EMERGENCY MNGR

            STREET FLOODING REPORTED IN THE CITY OF GRENADA.

&&

BANNAN
Local storm report, Aug 28, 2:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     MABEN                   33.55N 89.08W
08/28/2004                   WEBSTER            MS   LAW ENFORCEMENT

            THREE TREES DOWN.

&&

WILSON
Local storm report, Aug 28, 2:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       LOUISVILLE              33.12N 89.05W
08/28/2004  2.50 INCH        WINSTON            MS   LAW ENFORCEMENT

            STREET FLOODING. AMOUNT IS RADAR ESTIMATED.

&&

WILSON
Special weather statement, Aug 28, 2:50 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT SAT AUG 28 2004

MSZ045-046-051-052-057-058-282045-
CLARKE-JASPER-KEMPER-LAUDERDALE-NESHOBA-NEWTON-
250 PM CDT SAT AUG 28 2004

...STRONG THUNDERSTORMS OVER EAST CENTRAL MISSISSIPPI...

AT 250 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A SHORT NORTH
SOUTH LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR HOUSE IN
SOUTHEAST NESHOBA COUNTY...ALONG THE NEWTON AND LAUDERDALE COUNTY
LINE TO NEAR PACHUTA.  THESE THUNDERSTORMS WERE SLOWLY DRIFTING
EAST...AROUND 5 MILES AN HOUR...AND COULD AFFECT INTERESTS IN
WESTERN KEMPER AND LAUDERDALE COUNTIES THROUGH 345 PM.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
WITHIN A SHORT AMOUNT OF TIME...FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS UP TO 50 MILES AN HOUR...AND POSSIBLY SOME HAIL.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
JACKSON.

BUTTS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:01 PM CDTSevere Thunderstorm WarningJANRankin29 min
Aug 28, 5:47 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha38 min
Aug 28, 11:22 AM CDTSevere Thunderstorm WarningJANOktibbeha43 min
Aug 28, 11:42 AM CDTSevere Thunderstorm WarningJANLowndes38 min
Aug 28, 11:57 AM CDTSevere Thunderstorm WarningJANWebster43 min
Aug 28, 12:49 PM CDTSevere Thunderstorm WarningJANWinston31 min
Aug 28, 1:38 PM CDTFlash Flood WarningJANSunflower2 hr
Aug 28, 1:56 PM CDTSevere Thunderstorm WarningJANCarroll29 min
Aug 28, 2:27 PM CDTSevere Thunderstorm WarningJANHumphreys28 min
Aug 28, 2:32 PM CDTSevere Thunderstorm WarningJANAttala33 min
Aug 28, 3:36 PM CDTSevere Thunderstorm WarningJANWashington29 min
Aug 28, 3:41 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Aug 28, 4:28 PM CDTSevere Thunderstorm WarningJANBolivar32 min
Aug 28, 6:34 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.